MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE ADVANCED - ON-THE-GO TOTE; PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE ADVANCED - ON-THE-GO TOTE; PUMP, BREAST, POWERED
Model Number 57063
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; and inspecting and cleaning the diaphragm.Following troubleshooting, the customer indicated that the troubleshooting did not resolve the issue.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on 08/05/2019, the customer indicated that the pump was malfunctioning since she received it, but initially the high suction was not an issue, until after a few days when it caused her nipples to become sore and bleed.Additionally, she stated that she took tylenol for the pain and the doctor advised her to hand express as much as possible.The customer also indicated that due to the high intensity of the suction and the inability to pump, she developed mastitis for which she was prescribed an antibiotic.She indicated that the replacement pump was working without issue and her pain was resolved.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4) for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer alleged to medela llc that her pump in style breast pump randomly changes to high suction while pumping, which caused her nipples to bleed.

Brand Name
PUMP IN STYLE ADVANCED - ON-THE-GO TOTE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key8934582
Report Number1419937-2019-00108
Device Sequence Number713310
Product Code HGX
UDI-Device Identifier00020451364490
UDI-Public00020451364490
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57063
Device Catalogue Number57063
Device Lot Number454276
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2019
Initial Report FDA Received Date08/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;